Iohexol-Induced Acute Generalized Exanthematous Pustulosis (AGEP): Case Report
Acute generalized exanthematous pustulosis (AGEP) is a rare adverse drug reaction characterized by numerous non-follicular sterile pustules overlying edematous, erythematous plaques. The majority of AGEP cases are associated with antimicrobial medications, although other agents and etiologies have also been implicated. Here, we report a patient with recurrent angioimmunoblastic T-cell lymphoma (AITL) who presented with a pruritic and widespread pustular eruption one week following computed tomography (CT) with iohexol contrast administration. Notably, she had a documented prior mild reaction to contrast medium and was appropriately pre-medicated with diphenhydramine and prednisone before imaging. Biopsy revealed intra-epidermal pustules, epidermal spongiosis, and dermal infiltrate of lymphocytes, neutrophils, and some eosinophils – histological findings consistent with AGEP. Systemic and topical corticosteroids plus topical mupirocin resulted in complete resolution of symptoms. While cutaneous reactions to iodinated contrast are common and often self-limited, severe manifestations such as AGEP must be considered particularly in patients with a history of prior contrast allergy.
Delaney A, Carter A, Fisher M. The prevention of anaphylactoid reactions to iodinated radiological contrast media: a systematic review. BMC medical imaging 2006; 6: 2.
Feldmeyer L, Heidemeyer K, Yawalkar N. Acute Generalized Exanthematous Pustulosis: Pathogenesis, Genetic Background, Clinical Variants and Therapy. International journal of molecular sciences 2016; 17.
Sidoroff A, Halevy S, Bavinck JN, Vaillant L, Roujeau JC. Acute generalized exanthematous pustulosis (AGEP)--a clinical reaction pattern. Journal of cutaneous pathology 2001; 28: 113-119.
Britschgi M, Pichler WJ. Acute generalized exanthematous pustulosis, a clue to neutrophil-mediated inflammatory processes orchestrated by T cells. Current opinion in allergy and clinical immunology 2002; 2: 325-331.
Kley C, Murer C, Maul JT, Meier B, Anzengruber F, Navarini AA. Rapid Involution of Pustules during Topical Steroid Treatment of Acute Generalized Exanthematous Pustulosis. Case reports in dermatology 2017; 9: 135-139.
Thienvibul C, Vachiramon V, Chanprapaph K. Five-Year Retrospective Review of Acute Generalized Exanthematous Pustulosis. Dermatology research and practice 2015; 2015: 260928.
De A, Das S, Sarda A, Pal D, Biswas P. Acute Generalised Exanthematous Pustulosis: An Update. Indian journal of dermatology 2018; 63: 22-29.
Westphal DC, Schettini AP, Souza PP, Castiel J, Chirano CA, Santos M. Generalized pustular psoriasis induced by systemic steroid dose reduction. Anais brasileiros de dermatologia 2016; 91: 664-666.
Egbert RE, De Cecco CN, Schoepf UJ, McQuiston AD, Meinel FG, Katzberg RW. Delayed adverse reactions to the parenteral administration of iodinated contrast media. AJR American journal of roentgenology 2014; 203: 1163-1170.
Atasoy M, Erdem T, Sari RA. A case of acute generalized exanthematous pustulosis (AGEP) possibly induced by iohexol. The Journal of dermatology 2003; 30: 723-726.
Hammerbeck AA, Daniels NH, Callen JP. Ioversol-induced acute generalized exanthematous pustulosis: a case report. Archives of dermatology 2009; 145: 683-687.
Peterson A, Katzberg RW, Fung MA, Wootton-Gorges SL, Dager W. Acute generalized exanthematous pustulosis as a delayed dermatotoxic reaction to IV-administered nonionic contrast media. AJR American journal of roentgenology 2006; 187: W198-201.
Abstract - 144 Full Article PDF - 25
- There are currently no refbacks.